What is the drug called Molly?

Share on FacebookTweet about this on TwitterShare on Google+Email this to someone

There have been numerous news reports recently about a party drug called “Molly” that has been making the rounds, especially at concerts. Close to home, the drug has been potentially linked to three overdoses at the House of Blues in Boston, which led to the death of a UNH student.

Dr. Karen Simone, NNEPC Director

Dr. Karen Simone

We talked to our director, Dr. Karen Simone, to help clarify what we know and what we don’t about Molly.

What is Molly? Is it similar to other drugs?

Dr. Karen Simone: We are not always sure. “Molly” is currently being used to refer a very pure form of ecstasy or a similar drug (TFMPP). However, there is no “street FDA,” and we suspect that Molly may contain other stimulants.

The bottom line is that we know what Molly might be, but are never really sure. Usually it is some sort of amphetamine-like drug with hallucinogenic or mind-altering effects.

What are the health risks of using Molly?

KS: Molly has serious risks. There are recent reports of deaths and near-deaths. It can lead to agitation, high body temperature, seizures, muscle breakdown, kidney damage and sometimes liver damage.

Are there situations where it’s more dangerous to use Molly?

KS: If it is especially hot outside, it may be more likely that increased body temperature will be a problem. If you take medications, especially for depression or other mental disorders, they may increase the chances of a harmful reaction to Molly. Using other street drugs may also increase the risk.

It appears that some batches of Molly are different from or stronger than others. These may be more likely to cause a problem.

There have been some deaths from using Molly. What are the signs a person needs medical help? Who should they call?

KS: It is not safe to wait if someone is having a harmful reaction. The person could die or have permanent brain damage.

Call 911 right away if the person:

  • Is confused
  • Is agitated or out of control
  • Seems physically ill

If you are unsure how serious the problem is or if you cannot tell if there is a problem, call the poison center at 1-800-222-1222 for advice. You do not have to identify yourself or the person in trouble.

It is not safe to wait if you know there is a problem. The person could die or have permanent brain damage.

Call the poison center at 1-800-222-1222 or chat online if you have other questions about Molly.

This entry was posted in National News, Regional News, Substance Abuse. Bookmark the permalink.